Hepatotoxicity (Liver Damage)

Author: OncoLink Team
Last Reviewed:

What is it?

Hepatotoxicity is liver damage. It can be caused by medications, chemicals, or cancer itself. Many chemotherapy drugs can harm the liver due to the role the liver plays in removing toxins from the body.

Hepatotoxicity is found through blood tests called "liver function tests". This blood test shows how well the liver is working. When found early, hepatic toxicity is often reversible.

How is it managed?

Not drinking alcohol will lower the workload on your liver during treatment. Chemotherapy doses may be reduced if you show signs of liver problems during treatment.

When should I contact my care team?

Call your care provider if you have any of these signs:

  • Belly pain. 
  • Changes to the color of urine or stool.
  • Fatigue.
  • Yellowing of the skin or eyes (jaundice). 

References

Canadian Cancer Society. Liver damage and chemotherapy. Found at: http://www.cancer.ca/en/cancer-information/diagnosis-and-treatment/chemotherapy-and-other-drug-therapies/chemotherapy/side-effects-of-chemotherapy/liver-damage-and-chemotherapy/?region=on

Kneuertz PJ, Maithel SK, Staley CA, Kooby DA. Chemotherapy-associated liver injury: impact on surgical management of colorectal cancer liver metastases. Annals of surgical oncology. 2011;18(1):181-90.

Robinson SM, Wilson CH, Burt AD, Manas DM, White SA. Chemotherapy-associated liver injury in patients with colorectal liver metastases: a systematic review and meta-analysis. Annals of surgical oncology. 2012;19(13):4287-99.

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
W
X
Y
Z
#
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 

Blogs

August 5, 2019

Vaccines Keeping Us Safe

by Carolyn Vachani, MSN, RN, AOCN


Feedback?

Thank you for your feedback!